Is polymorphic vt the same as torsades?Asked by: Eduardo Corkery
Score: 5/5 (11 votes)
Polymorphic VT is defined as an unstable rhythm with a continuously varying QRS complex morphology in any recorded ECG lead. Polymorphic VT that occurs in the setting of QT prolongation is considered as a distinct arrhythmia, known as torsades de pointes.View full answer
Hereof, Is polymorphic ventricular tachycardia the same as torsades?
Polymorphic ventricular tachycardia
Defined as ventricular tachycardia with varying QRS amplitude. This is commonly referred to as torsades de pointes, but it's actually not the same thing.
Also to know, What is another name for polymorphic ventricular tachycardia?. Polymorphic ventricular tachycardia (a.k.a. Torsades de Pointes) is best treated with intravenous magnesium. Patients with a prolonged QT interval have a higher risk of developing polymorphic VT.
Also to know, What is the difference between torsades de pointes and ventricular fibrillation?
1. Double peaks. This arrhythmia, which occurs during long episodes of torsades de pointes, has a slower frequency than episodes of ventricular fibrillation that occur duringhypothermia (an experimental condition that was used to permit the study of spontaneous termination of ventricular fibrillation). 2.
Is torsades de pointes a VT?
Torsade de pointes is an uncommon and distinctive form of polymorphic ventricular tachycardia (VT) characterized by a gradual change in the amplitude and twisting of the QRS complexes around the isoelectric line (see the image below).
If amiodarone is unavailable, lidocaine may be considered. Consider magnesium for torsades de pointes associated with a long QT interval (see below). You should administer the drug during CPR, as soon as possible after rhythm analysis.
Treatment of torsade de pointes includes: isoproterenol infusion, cardiac pacing, and intravenous atropine. Intravenous magnesium sulfate, a relatively new mode of therapy for torsade de pointes, was proven to be extremely effective and is now regarded as the treatment of choice for this arrhythmia.
You may suddenly feel your heart beating faster than normal, even when you're at rest. In some TdP episodes, you may feel light-headed and faint. In the most serious cases, TdP can cause cardiac arrest or sudden cardiac death. It's also possible have an episode (or more than one) that resolves quickly.
Pulseless torsades should be defibrillated. Intravenous magnesium is the first-line pharmacologic therapy in Torsades de Pointes. Magnesium has been shown to stabilize the cardiac membrane, though the exact mechanism is unknown. The recommended initial dose of magnesium is a slow 2 g IV push.
Other drugs that prolong the QT interval and have been implicated in cases of torsade include phenothiazines, tricyclic antidepressants, lithium carbonate, ziprasidone, cisapride, highly active antiretroviral drugs, high-dose methadone, anthracycline chemotherapeutic agents (eg, doxorubicin, daunomycin), some ...
Catecholaminergic polymorphic ventricular tachycardia (CPVT) is a rare condition. It causes an irregular heart rhythm that can be life threatening. It often shows up in childhood, but can show up later in life. The first sign is often fainting or near fainting during exercise or strong emotion.
Electrocardiographic Characteristics. Polymorphic VT is defined as an unstable rhythm with a continuously varying QRS complex morphology in any recorded ECG lead. Polymorphic VT that occurs in the setting of QT prolongation is considered as a distinct arrhythmia, known as torsades de pointes.
These include primarily the antiarrhythmic drugs (IA, IC, sotalol and bepridil), digitalis, sympathomimetics and phosphodiesterase inhibitors.
Magnesium is the drug of choice for suppressing early afterdepolarizations (EADs) and terminating the arrhythmia. Magnesium achieves this by decreasing the influx of calcium, thus lowering the amplitude of EADs. Magnesium can be given at 1-2 g IV initially in 30-60 seconds, which then can be repeated in 5-15 minutes.
Torsades de pointes is a specific form of polymorphic ventricular tachycardia in patients with a long QT interval. It is characterized by rapid, irregular QRS complexes, which appear to be twisting around the electrocardiogram (ECG) baseline.
Torsades de pointes can sometimes be diagnosed by assessing a person's calcium, magnesium, and potassium levels. However, a diagnosis is usually made using an electrocardiogram or EKG.
Shockable Rhythms: Ventricular Tachycardia, Ventricular Fibrillation, Supraventricular Tachycardia.
Antimicrobials. Macrolides (erythromycin, clarithromycin), fluoroquinolones, antifungals, and antimalarials have been implicated in predisposing to TdP as a result of QT prolongation.
4 Amiodarone is presumed to have a low incidence of drug-induced torsades de pointes (TdP) with an incidence of <0.5%.
Articles were chosen based on the judgment of the authors. Results: Risk factors for drug-induced TdP include hypokalemia, female sex, drug-drug interactions, advancing age, genetic predisposition, hypomagnesemia, heart failure, bradycardia, and corrected QT (QTc) interval prolongation.
Common causes for torsades de pointes include drug-induced QT prolongation and less often diarrhea, low serum magnesium, and low serum potassium or congenital long QT syndrome. It can be seen in malnourished individuals and chronic alcoholics, due to a deficiency in potassium and/or magnesium.
Torsades de pointes is a ventricular tachycardia. In the unstable patient, cardiovert. In the pulseless, defibrillate. (The polymorphic nature of the rhythm may interfere with the defibrillator's ability to synchronize, so cardioversion may not be possible.
Conclusion: The most frequent site of origin of TdP is the outflow tract. Further studies are needed to understand why this relatively small area of the ventricle is a predominant site of origin of diverse ventricular arrhythmias.
The electrolyte disturbances that have been reported to precipitate torsade include hypokalemia and hypomagnesemia. These disturbances cause a delay in phase III (ie, reprolongation) and form the substrate for emergence of the dysrhythmia.
Adrenaline remains the drug of choice during cardiac resuscitation and other drugs such as atropine, sodium bicarbonate, calcium, magnesium and fibrinolytic drugs may be considered only in specific circumstances.